Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 257, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 11:34 AM CDT for 4 counties in Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 11:34 AM CDT (16:34 UTC)
- Expired
- Aug 28, 2018, 12:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Hamilton County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 32 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
031
WUUS53 KDMX 281634
SVRDMX
IAC015-049-079-169-281715-
/O.NEW.KDMX.SV.W.0257.180828T1634Z-180828T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1134 AM CDT TUE AUG 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Story County in central Iowa...
Boone County in central Iowa...
South central Hamilton County in central Iowa...
North central Dallas County in central Iowa...
* Until 1215 PM CDT.
* At 1134 AM CDT, a severe thunderstorm was located near Woodward, or
near Perry, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ames, Boone, Perry, Nevada, Story City, Madrid, Roland, Gilbert,
Woodward, Iowa State Center, Boone Speedway, Kelley, Bouton,
Luther, Boone Municipal Airport, Ledges State Park and Ames
Municipal Airport.
People attending Confirmed-- Farm Progress Show should seek safe
shelter immediately!
This includes Interstate 35 between mile markers 110 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9338 4177 9401 4189 9413 4231 9373
TIME...MOT...LOC 1634Z 228DEG 43KT 4191 9400
HAIL...1.50IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
441
WWUS53 KDMX 281644
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1144 AM CDT TUE AUG 28 2018
IAC049-281653-
/O.CAN.KDMX.SV.W.0257.000000T0000Z-180828T1715Z/
Dallas IA-
1144 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4207 9338 4188 9386 4202 9400 4231 9373
TIME...MOT...LOC 1643Z 228DEG 41KT 4197 9390
$$
IAC015-079-169-281715-
/O.CON.KDMX.SV.W.0257.000000T0000Z-180828T1715Z/
Story IA-Boone IA-Hamilton IA-
1144 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHWESTERN STORY...EASTERN BOONE AND SOUTH CENTRAL HAMILTON
COUNTIES...
At 1143 AM CDT, a severe thunderstorm was located near Boone
Speedway, or near Boone, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ames, Boone, Nevada, Story City, Roland, Gilbert, Iowa State Center,
Boone Speedway, Kelley, Luther, Boone Municipal Airport, Ledges State
Park and Ames Municipal Airport.
People attending Confirmed-- Farm Progress Show should seek safe
shelter immediately!
This includes Interstate 35 between mile markers 112 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9338 4188 9386 4202 9400 4231 9373
TIME...MOT...LOC 1643Z 228DEG 41KT 4197 9390
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg256
WWUS53 KDMX 281706
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1206 PM CDT TUE AUG 28 2018
IAC015-079-169-281716-
/O.EXP.KDMX.SV.W.0257.000000T0000Z-180828T1715Z/
Story IA-Boone IA-Hamilton IA-
1206 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STORY...EASTERN
BOONE AND SOUTH CENTRAL HAMILTON COUNTIES WILL EXPIRE AT 1215 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4207 9338 4188 9386 4202 9400 4231 9373
TIME...MOT...LOC 1706Z 228DEG 43KT 4214 9365
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:39 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 28, 6:39 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Tue Aug 28 2018 .SHORT TERM.../Today through Tonight/ Issued at 357 AM CDT Tue Aug 28 2018 At 3 AM a cold front was nosing into far northwest Iowa while aloft several weak impulses were traversing north central and northwest Iowa and locations to the west. Moderate instability exists across the northwest Iowa and locations north and west of the frontal boundary along with sufficient deep shear to the continuation of thunderstorms through the early morning hours. Soundings appear to indicate an elevated warm layer above the cold front and this is likely where storms are initiating. As long as the shear remains, the threat for large hail...along with some wind threat will persist. Somewhat troubling is that the CAM models have recently weakened or delayed the moving of these storms into the forecast area until 12Z or later. Radar imagery is not confirming this as robust storms are just a few counties away. Movement however does indicate that they may just graze our northwest/northern counties. Either way, the trend is for storms to gradually weaken as the low level jet weakens through mid morning but not before a few severe storms make their way across northern Iowa. Later today and especially this afternoon and evening, instability will be very strong along and ahead of the cold front and ongoing storms are expected to become more widespread and intensify. Further south, in an area of warm advection ahead of the front, additional storms will break out mid to late morning. It is unclear at this point if the southern area will see much convection but if they do develop the resultant convective debris may lessen the severe threat at least initially. The latest CAM models suggest that even if storms initiate in the warm sector, there will be some clearing and time for destabilization before the front comes through later this afternoon and evening across the southeast. Bottom line is that is will be a stormy day today with a severe threat far north early this morning then southeast during peak heating into the early evening. QPF pretty impressive as well with over an inch forecast and higher amounts possible in stronger storms. Not really concerned with flash flooding at this point as higher QPF amounts progged over D1 to D3 drought areas and with crops still capable of absorbing quite a bit of water. Front passes through late tonight ending the threat of storms/heavy rainfall. The bulk of the storms should be done by 06Z with lingering showers and a few storms through 09Z. Cooler and less humid air will arrive by 12Z Wednesday. .LONG TERM.../Wednesday through Monday/ Issued at 357 AM CDT Tue Aug 28 2018 Westerly flow aloft to be in place Wednesday with the cold front expected to bring storms chances to the area today to have pushed to the south of the state with an area of high pressure building into the state. This will bring dry and cool conditions as h85 temps falling to around +10C aloft. The area of high pressure will remain in place into Thursday before return flow sets back up and WAA/moisture advection returns to the state Thursday night into Friday. A weak shortwave trough will push east through the broader westerlies aloft and bring chances for storms back to the area Thursday night. Broad lift will remain in place into Friday/Saturday with a broad upper level trough across the central US and a sfc trough axis in place across the state. This will allow for continued chances for storms to end the week and into the weekend. The weakly defined surface boundary to linger across the south into Sunday with high pressure sliding across the northern portion of the state. This should confine the better chances for precip to the central/south late in the weekend. The boundary to then lift back to the north into early next week with continued chances for storms with general troughiness in the western US and westerly to southwesterly flow aloft across Iowa. Temperatures will initially be cooler across the state Wednesday with the cool airmass in place aloft with highs expected to top out in the low to mid 70s and lows in the 50s. Slightly warmer conditions into Thursday with highs in the mid 70s to around 80, with a return to mainly low to mid 80s expected for late this week and into the weekend. Humidity will return to the area Friday and beyond as dewpoints climb back into the upper 60s to lower 70s. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 639 AM CDT Tue Aug 28 2018 Cold front to slowly move across TAF locations today. Strong thunderstorms with large hail possible across far northern Iowa this morning before weakening some. Additional strong storms tied to frontal boundary in the afternoon with peak heating across eastern TAF locations possibly impacting KDSM as well...especially early on. Front to move out of the state after 09Z with improving conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Beerends AVIATION...FAB
Hazardous weather outlook, Aug 28, 4:05 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-291100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms will be possible by mid to late afternoon into tonight. The primary threats are damaging winds and large hail, but an isolated tornado or two cannot be ruled out. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible today into tonight. A strong to possibly severe storm is possible early this morning. Large hail or damaging wind gusts are the main threat early this morning. Otherwise a strong storm may be possible with gusty winds and small hail from late morning through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning, otherwise it is not anticipated. MJB
In the hours before
Local storm report, Aug 28, 10:47 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM HAIL GARNER 43.10N 93.60W
08/28/2018 M3.00 INCH HANCOCK IA PUBLIC
DELAYED REPORT, TIME ESTIMATED - VIA
BROADCAST SOCIAL MEDIA.
&&Local storm report, Aug 28, 11:05 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HAIL WESLEY 43.09N 93.99W
08/28/2018 E2.50 INCH KOSSUTH IA TRAINED SPOTTER
DELAYED REPORT.
&&Special weather statement, Aug 28, 11:09 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1109 AM CDT TUE AUG 28 2018
IAZ058-059-071-072-281645-
Guthrie IA-Adair IA-Madison IA-Dallas IA-
1109 AM CDT TUE AUG 28 2018
...Penny to Dime Size Hail Possible...
At 1108 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, moving northeast at 45 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
West Des Moines, Winterset, Adel, Stuart, Earlham, De Soto, Van
Meter, Redfield, Dexter, Diamondhead Lake, Winterset-Madison County
Airport and Badger Creek State Park.
LAT...LON 4128 9446 4171 9416 4147 9379 4143 9379
4120 9432
TIME...MOT...LOC 1608Z 225DEG 41KT 4130 9435
KotenbergLocal storm report, Aug 28, 11:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HAIL 8 ENE GREENFIELD 41.36N 94.32W
08/28/2018 E0.75 INCH ADAIR IA AMATEUR RADIO
AROUND 4 MINUTES OF DIME TO PENNY SIZED
HAIL.
&&
SSSpecial weather statement, Aug 28, 11:25 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE AUG 28 2018
IAZ036-047-048-059-281715-
Hamilton IA-Story IA-Boone IA-Dallas IA-
1125 AM CDT TUE AUG 28 2018
...Dime to Nickel Size Hail Possible...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ames, Boone, Perry, Nevada, Madrid, Gilbert, Woodward, Iowa State
Center, Boone Speedway, Minburn, Kelley, Bouton, Luther, Perry
Municipal Airport, Boone Municipal Airport, Ledges State Park and
Ames Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4204 9341 4186 9378 4186 9382 4185 9382
4171 9410 4182 9422 4226 9375
TIME...MOT...LOC 1625Z 231DEG 47KT 4184 9410
KotenbergSpecial weather statement, Aug 28, 11:27 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1127 AM CDT TUE AUG 28 2018
IAZ017-026-027-281715-
Cerro Gordo IA-Franklin IA-Butler IA-
1127 AM CDT TUE AUG 28 2018
...Dime to Nickel Size Hail Possible...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hampton, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Hampton, Sheffield, Rockwell, Latimer, Coulter, Alexander, Chapin,
Aredale, Dougherty, Hampton Municipal Airport and Beeds Lake State
Park.
LAT...LON 4291 9303 4291 9283 4264 9336 4274 9350
4280 9350 4315 9302
TIME...MOT...LOC 1627Z 226DEG 41KT 4279 9336
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:07 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 38 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:39 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 36 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.